What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 1:56 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, May 4, 1:56 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
256 PM EDT Sat May 4 2019
.SYNOPSIS...
A cold front will settle south across the region late Sunday night.
Weak high pressure will follow and build across the southern middle
Atlantic states through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 256 PM Saturday...
The main concern the rest of today is the svr tstm potential assoc
with the line of storms presently moving across E TN and W NC, along
with the discrete cells out ahead of the line. Latest mesoanalysis
shows 1500+ J/kg ML CAPE across a large portion of our CWA, while 0-
6km bulk shear is in the 25-30kt range, supportive of multicell
clusters/line. The latest near-term CAMS, including the HRRR,
suggest the main line will sweep across central NC, first reaching
the Triad and our western zones between 5-7 PM, the Triangle region
and US-corridor between 7-9 PM, and the I-95 corridor and coastal
plain between 9 PM and midnight. Of course the isold-scat cells
ahead of the main line will arrive earlier. The main hazard assoc
with this activity is damaging straight-line winds, although some
hail is possible with the earlier discrete cells.
Then later tonight, another round of showers and perhaps tstms will
move across central NC, this activity associated with the tstm
complex currently moving across MS and AL. The HRRR suggests that
this activity will sweep across central NC during the overnight
hours. The svr potential will be limited however, since most of the
CAPE should have been consumed by them thanks to the activity
earlier in the evening. Nevertheless, heavy downpours will be
possible, so will have the watch out for the potential for localized
poor drainage flooding, which at night is always a heightened
concern. Lows tonight in the 60s.
&&
.SHORT TERM /SUNDAY and SUNDAY NIGHT/...
As of 256 PM Saturday...
The tstm complex and assoc short wave noted in the near-term that is
forecast to move across central NC during the pre-dawn hours Sunday
morning, is expected to pass by to our east by 15Z Sunday morning.
Until then, we'll see the chance for showers persist. After it exits
though, we should see a brief break in the rain during the late-
morning to mid-day hours. However, the risk for showers and tstms
will increase again Sunday afternoon and evening as the main
synoptic cold front, currently extending from northern VA west-
southwest toward the mid-Mississippi Valley, drifts south and across
central NC during the late-day period. Given the earlier rain and
assoc cloudiness, the degree of instability and thus svr tstm
potential, looks fairly limited. However, given the timing of the
front, it's possible that there could be some renewed heating across
the eastern third of the state, sufficiently such that we can't rule
out a strong storm or two later Sunday across our far eastern zones.
Any fropa-related shower/tstm activity should be over by mid to late-
evening across most of our CWA. However, NE low level flow coupled
with lingering moist BL may set the stage for a round of low stratus
early Mon morning.
Temps Sunday will depend on which side of the front you are...so
look for highs in the mid-upr 70s across our N and NW zones, to low
80s S and SE zones. Post-frontal lows Sunday night from the upper
50s NW to lower 60s SE.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 220 PM Saturday...
Through Tuesday night: Medium range models are in fairly good
agreement that the surface front should be east and south of central
NC by Monday morning, with the main surface trough axis offshore and
along the Mid-Atlantic and Southeast US coastlines, possibly
extending westward into SC. Aloft, the flow will be nearly zonal
with weak perturbations potentially helping regenerate some shower
activity along the front on Monday as they swing through the
Carolinas. Otherwise, generally expect central NC to be dry Monday
through Tuesday night. Still expect the surface high to slide
southeast through VA/eastern NC and offshore Monday/Tuesday. As the
high shifts offshore southeasterly to southerly return flow will set
up, advecting warm moist air into the region once again. There is
the chance some light showers could develop as a result of
isentropic lift, but that will be primarily limited to western
portions of the state. Temperatures will be slightly above normal on
Monday, highs in the upper 70s to low 80s and lows in the upper 50s
to low 60s. Temperatures begin to moderate on Tuesday, increasing a
category to highs in the low to mid 80s and lows in the low to mid
60s.
Wednesday through Saturday: While the general picture is becoming a
bit more clear for this part of the forecast, confidence still
remains somewhat low and decreases significantly into the weekend.
The cold front that was gradually approaching from the north-
northwest early in the week will become west-east oriented, hanging
up to the north of NC mid-week, sagging southward into VA on
Wednesday before lifting away once again. The sub-tropical ridge
aloft will amplify over the Southeast/Mid-Atlantic Wed/Thu before
shifting eastward off the US coast. Meanwhile, the upper level
trough will remain anchored over the West/Rockies/Southwest regions
through the remainder of the extended period. However, it appears a
couple of lows will develop within the trough, the northeast most
low breaking away from the trough, swinging eastward late-week. At
the surface, southerly flow will continue advecting warm, moist air
into the region between the Bermuda high and the next approaching
front from the west. The parent surface low is expected to lift
northeast through the Midwest and into the Great Lakes through
Thursday night, while the attendant cold front will gradually push
eastward. However, beyond Friday the eastward progression of the
front is in question and will depend on the track of the surface low.
As a result, confidence is low for Friday and Saturday, but best
chances for showers and thunderstorms will be along and just ahead
of the front, wherever that is and when.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 256 PM Saturday...
Through 18Z Sunday...Currently flight conditions are VFR across most
of central NC. However, when the showers and tstms move through
look for conditions to temporarily decrease to IFR in downpours
along with gusty/variable winds. With plenty of BL moisture in
place and renewed risk for additional showers associated with the
arrival of the shower/tstm complex currently located across the deep
south, flight conditions will remain low-MVFR or IFR across much of
central NC tonight. We may see a brief improvement in the cigs after
15Z Sunday, but with the approach of the synoptic front Sunday
afternoon, look for renewed chances for showers/tstms and assoc
reduction in flight conditions.
After 18Z Sunday...The risk for showers/tstm will continue through
about 04Z Monday until the cold front clears central NC, however,
cigs will remain low with stratus Sunday night into Monday morning.
Flight conditions should improve as Monday progresses with high
pressure and somewhat drier air building into the area.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...KC
AVIATION...np
Hazardous weather outlook, May 4, 6:22 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
722 AM EDT Sat May 4 2019
NCZ007>009-021>025-038>041-073>077-083>086-088-051130-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-Scotland-Hoke-Cumberland-
722 AM EDT Sat May 4 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A cluster or two of thunderstorms will move northeast across the
Piedmont and Sandhills this afternoon through early evening,
primarily between 4 PM and 10 PM. The primary hazard will be wind
gusts between 40 and 50 mph, with isolated gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms on Sunday could produce strong wind gusts
and hail up to one inch in diameter.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
NCZ010-011-026>028-042-043-078-089-051130-
Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
722 AM EDT Sat May 4 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A cluster or two of thunderstorms will move northeast across the
Coastal Plain this evening, primarily between 8 PM and midnight. The
primary hazard will be wind gusts between 35 and 45 mph, with
isolated gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms on Sunday afternoon and evening may become
severe, with a threat of both damaging wind gusts and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 3:28 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
428 PM EDT SAT MAY 4 2019
NCZ038-039-073-074-083-042145-
Stanly NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-
428 PM EDT SAT MAY 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO AND AFFECT
SOUTHEASTERN DAVIDSON...NORTHWESTERN
ANSON...MONTGOMERY...SOUTHWESTERN RANDOLPH AND STANLY COUNTIES UNTIL
545 PM EDT...
At 425 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near China Grove to near Unionville.
Movement was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Albemarle, Troy, Badin Lake, Ansonville, Plyler, Locust, Norwood,
Badin, Oakboro and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3562 8025
3564 8007 3561 7985 3517 7988 3516 7990
3516 7998 3514 8002 3514 8007 3512 8007
3508 8015 3509 8029 3520 8028 3517 8035
3518 8037 3516 8044 3519 8050
TIME...MOT...LOC 2025Z 256DEG 23KT 3551 8053 3507 8056
JFDSpecial weather statement, May 4, 4:07 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT SAT MAY 4 2019
NCZ084-085-042200-
Scotland NC-Richmond NC-
507 PM EDT SAT MAY 4 2019
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND AND SOUTHEASTERN
RICHMOND COUNTIES UNTIL 600 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Chavistown, or 9 miles north of Bennettsville,
moving northeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Laurinburg, Wagram, Gibson, East Laurinburg, Laurel Hill and
Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3480 7968 3481 7978 3502 7943 3497 7937
3494 7935 3493 7936 3485 7934 3482 7936
3478 7934 3465 7949
TIME...MOT...LOC 2106Z 238DEG 18KT 3476 7965
23NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824313, 824314, 824315, 824316, 824317, 824318, 824319, 824320, 824331, 824332, 824333.